Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 25, 2000

Hypoglycemia

Question from Livonia, Michigan, USA:

My ten year old daughter was injecting herself with insulin for a month early last year and had numerous severe ( too many to count) low sugars (hospitalized 3 times). She has been to counseling but is really struggling with school, academically. Could she have done any damage to herself as far as her learning ability is concerned?

Answer:

You don’t say whether or not your daughter has diabetes, but certainly a series of severe hypoglycemic episodes, some of which required hospitalisation, could have interfered with her cognitive development. If she has diabetes, she needs the help of an experienced team that includes besides the doctors, a nurse educator, a dietitian, and perhaps most important of all a medical social worker or clinical psychologist who knows how to disentangle this sort of a problem.

DOB